Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 73, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 26, 2014, 7:17 PM MDT for Doña Ana County, Otero County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2014, 7:17 PM MDT (01:17 UTC)
- Expired
- Aug 26, 2014, 8:00 PM MDT
- In force
- 43 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
Counties Doña Ana County, NM, Otero County, NM
The radar
The El Paso radar (KEPZ), 41 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2375 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
142 WUUS54 KEPZ 270117 SVREPZ NMC013-035-270200- /O.NEW.KEPZ.SV.W.0073.140827T0117Z-140827T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 717 PM MDT TUE AUG 26 2014 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EAST CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO... EXTREME SOUTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 800 PM MDT * AT 712 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHAPARRAL...MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF EXTREME EASTERN DONA ANA AND EXTREME SOUTHWESTERN OTERO COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3220 10638 3213 10628 3204 10642 3208 10647 TIME...MOT...LOC 0117Z 214DEG 5KT 3210 10640 $$ JMG
2 follow-up statements
668 WWUS54 KEPZ 270138 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 738 PM MDT TUE AUG 26 2014 NMC013-035-270200- /O.CON.KEPZ.SV.W.0073.000000T0000Z-140827T0200Z/ OTERO NM-DONA ANA NM- 738 PM MDT TUE AUG 26 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME EAST CENTRAL DONA ANA AND EXTREME SOUTHWESTERN OTERO COUNTIES UNTIL 800 PM MDT... AT 735 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF CHAPARRAL...MOVING NORTHEAST AT 5 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF EXTREME EASTERN DONA ANA AND EXTREME SOUTHWESTERN OTERO COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3220 10638 3213 10628 3204 10642 3208 10647 TIME...MOT...LOC 0138Z 214DEG 5KT 3212 10637 $$ JMG
042 WWUS54 KEPZ 270150 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 750 PM MDT TUE AUG 26 2014 NMC013-035-270200- /O.EXP.KEPZ.SV.W.0073.000000T0000Z-140827T0200Z/ OTERO NM-DONA ANA NM- 750 PM MDT TUE AUG 26 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL DONA ANA AND EXTREME SOUTHWESTERN OTERO COUNTIES WILL EXPIRE AT 800 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3220 10638 3213 10628 3204 10642 3208 10647 TIME...MOT...LOC 0150Z 214DEG 5KT 3213 10636 $$ JMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:51 PM MDT, 5 hours 26 minutes earlier.
Area forecast discussion, Aug 26, 1:51 PM MDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 151 PM MDT TUE AUG 26 2014 .SYNOPSIS... MOIST AND UNSTABLE CONDITIONS WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. PERIODS OF HEAVY RAIN WITH EXCESSIVE RUNOFF COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR AGAIN ON WEDNESDAY WITH MODERATE TO HEAVY RAINFALL POSSIBLE. DRIER CONDITIONS WILL OCCUR THURSDAY AS THE MOISTURE MOVES OUT OF THE AREA. LABOR DAY WEEKEND WILL BE MOSTLY DRY WITH SEASONALLY WARM TEMPERATURES. A FEW ISOLATED SHOWERS AND THUNDERSTORMS MAY OCCUR OVER THE MOUNTAINS EAST OF EL PASO. && .DISCUSSION... AN ACTIVE WET WEATHER PATTERN IS ANTICIPATED TODAY AS A DEEP LAYER OF MOISTURE STRADDLES THE REGION. THIS MOIST AND UNSTABLE AIR MASS IS BEING AFFECTED BY A LOW PRESSURE SYSTEM THAT IS MOVING INLAND FROM THE WEST COAST. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THROUGH TONIGHT. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL IN A SHORT PERIOD TIME...CREATING EXCESSIVE RUNOFF THAT COULD LEAD TO FLASH FLOODING. RAIN AMOUNTS OF UP TO 2 INCHES MAY OCCUR QUICKLY. NORMALLY DRY CREEKS AND ARROYOS ALONG WITH DRAINAGES NEAR BURN SCARS ARE PARTICULARLY SUSCEPTIBLE. PONDING OF WATER MAY ALSO OCCUR IN POORLY DRAINED LOW LYING AREAS AND ROADWAYS. SOME SMALL HAIL AND WIND GUSTS UP TO 50 MPH MAY ALSO OCCUR. ON WEDNESDAY THE UPPER LOW PRESSURE SYSTEM WILL TRACK EAST THROUGH COLORADO AND NORTHERN NEW MEXICO. AS IT DOES...THE SYSTEM WILL BEGIN TO PULL THE MOISTURE PLUME EASTWARD. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THE DAY. MODERATE AND SOMETIMES HEAVY RAINFALL. WITH INCREASED FORCING FROM THE LOW PRESSURE SYSTEM SOME OF THE STORMS COULD BECOME STRONG WITH LARGER HAIL AND STRONG WIND GUSTS. SHOWERS AND STORMS WILL START TO TAPER OFF TO WEST TO EAST AS DRIER AND MORE STABLE AIR BEHIND THE SYSTEM MOVES INTO THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER OVER AREAS EAST OF THE RIO GRANDE INTO WEDNESDAY EVENING. THURSDAY WILL MARK THE BEGINNING OF AN EXTENDED DRY PERIOD FOR THE AREA. DRIER AND MORE STABLE AIR WILL MOVE INTO THE AREA AND HIGH PRESSURE ALOFT WILL BUILD OVER THE REGION. RESIDUAL MOISTURE LINGERING OVER OTERO AND HUDSPETH COUNTIES MAY RESULT IN A FEW BRIEF ISOLATED THUNDERSTORMS IN THE AFTERNOON AND EVENING WITH GENERALLY LIGHT TO MODERATE RAIN AMOUNTS WITH SPOTTY COVERAGE. TEMPERATURES WILL WARM UP TO NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES. DRY AND WARM CONDITIONS WILL PERSIST THROUGH THE LABOR DAY HOLIDAY WEEKEND. LONG RANGE MODELS INDICATE MOISTURE WILL RETURN THE REGION BY TUESDAY OF NEXT WEEK WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXPECTED. && .AVIATION...VALID 27/00Z - 28/00Z... DEEP MOISTURE PLUME MOVING THROUGH...WILL GENERATE SCT-NMRS SHRA AND TSRA WITH VSBY TO 1SM/WND VRB20G45KT/CIGS 020-060 THRU 15Z. OUTSIDE STORMS...LOOK FOR FEW010-020 SCT-BKN030-070 BKN-OVC LYRD 080-150. HEAVY RAIN AND STRONG DOWNBURST WINDS WILL BE THE MAIN THREATS. STORMS WILL GENERALLY TRACK FROM SOUTHWEST THROUGH NORTHEAST WED MORNING...THEN FROM WEST NORTHWEST TO EAST SOUTHEAST DURING THE AFTERNOON. && .FIRE WEATHER... STREAM OF DEEP SUB TROPICAL MOISTURE WILL CONTINUE OVER OUR AREA TODAY AND MOST OF THIS EVENING. THIS IS FUELED BY MONSOON WINDS AND MOISTURE FROM HURRICANE MARIE. AS A RESULT LOOK FOR PERIODS OF SCATTERED TO NUMEROUS SHOWERS/STORMS THROUGH THIS EVENING. 1-3 INCHES OF RAINFALL WILL BE POSSIBLE WITHIN SOME OF BANDS OF HEAVIER ACTIVITY....WHICH WILL GENERALLY MOVE FROM SOUTHWEST TO NORTHEAST. LATER WEDNESDAY STORMS WILL THEN MOVE FROM WEST- NORTHWEST TO EAST-SOUTHEAST...DRIVEN BY AN UPPER LEVEL TROUGH MOVING THROUGH THE FOUR CORNERS. THIS WILL RE INTRODUCE RELATIVELY DRIER AIR OVER SOUTHERN NM EARLY WED EVENING...CLEARING SKIES FROM NORTHWEST TO SOUTHEAST. MOSTLY SUNNY SKIES REMAIN FORECAST THURSDAY THROUGH THIS WEEKEND...WITH RECYCLED MOISTURE EXPECTED TO DRIVE ONLY ISOLATED CONVECTION EXPECTED OVER THE CAPITAN...SACRAMENTO RANGE AND HIGHER ELEVATIONS IN THE GILA REGION. WEST TO NORTHWEST FLOW ALOFT BETWEEN THE EXITING FOUR CORNERS LOW...AND HIGH PRESSURE ALOFT TEMPORARILY BUILDING OVER THE SOUTHWEST...WILL FAVOR THE SUPPRESSED ACTIVITY. LATE IN THE WEEKEND ANOTHER LARGER UPPER TROUGH MOVES THROUGH THE CENTRAL ROCKY MOUNTAIN CHAIN...WHILE HIGH PRESSURE ALOFT EXPANDS OVER THE GULF STATES. EFFECT FROM BOTH WILL BE TO DRAW SOME MONSOON MOISTURE BACK OVER OUR AREA AS SOON AS EARLY NEXT WEEK. NEAR NORMAL HIGHS ARE EXPECTED WEDNESDAY...WARMING UP TO FEW DEGREES ABOVE NORMAL STARTING THURSDAY. MIN RH WEDNESDAY WILL FALLING 5-10%...DROPPING BY A SIMILAR AMOUNT THURSDAY. VALUES IN SOME LOWLAND AREAS MAY FALL ANOTHER 5% BY SATURDAY. FAIR TO GOOD VENT RATES ARE EXPECTED WEDNESDAY...BECOMING VERY GOOD OVER THE SOUTHERN DESERTS THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 70 89 70 92 68 / 60 40 40 0 0 SIERRA BLANCA 65 85 65 87 66 / 40 30 30 20 10 LAS CRUCES 67 88 65 91 64 / 60 40 30 0 0 ALAMOGORDO 66 86 62 91 61 / 60 50 40 20 0 CLOUDCROFT 50 65 49 67 50 / 60 60 40 20 20 TRUTH OR CONSEQUENCES 66 87 63 88 64 / 60 40 20 0 0 SILVER CITY 59 80 60 82 58 / 60 40 20 0 0 DEMING 66 88 63 92 64 / 70 30 30 0 0 LORDSBURG 65 89 63 90 64 / 60 30 20 0 0 WEST EL PASO METRO 70 90 70 93 68 / 60 40 40 0 0 DELL CITY 65 91 67 93 65 / 40 40 30 20 20 FORT HANCOCK 70 90 72 92 71 / 60 40 40 20 10 LOMA LINDA 66 84 68 86 66 / 60 40 40 10 0 FABENS 69 93 70 92 69 / 60 40 40 0 0 SANTA TERESA 68 88 69 91 68 / 60 40 40 0 0 WHITE SANDS HQ 68 88 67 90 66 / 60 40 30 0 0 JORNADA RANGE 64 88 64 89 63 / 60 40 30 0 0 HATCH 65 89 64 90 65 / 60 40 30 0 0 COLUMBUS 67 90 68 90 66 / 70 40 30 0 0 OROGRANDE 68 88 67 92 66 / 60 40 30 10 0 MAYHILL 56 72 56 76 56 / 60 60 30 20 20 MESCALERO 55 75 55 78 55 / 60 60 40 20 20 TIMBERON 55 73 56 77 56 / 60 60 40 20 20 WINSTON 57 76 56 79 56 / 70 50 20 0 0 HILLSBORO 62 83 60 86 62 / 70 40 20 0 0 SPACEPORT 65 86 64 89 64 / 60 30 30 0 0 LAKE ROBERTS 57 79 56 82 57 / 70 50 20 0 0 HURLEY 60 82 61 88 61 / 60 30 20 0 0 CLIFF 61 85 59 88 59 / 60 40 20 0 0 MULE CREEK 55 81 52 83 54 / 70 30 20 0 0 FAYWOOD 60 81 59 83 59 / 70 30 30 0 0 ANIMAS 65 88 64 90 65 / 60 30 20 0 0 HACHITA 63 86 63 91 63 / 70 30 30 0 0 ANTELOPE WELLS 62 84 61 90 61 / 70 30 30 0 0 CLOVERDALE 61 82 60 86 61 / 70 30 30 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ401>417. TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ418>424. && 04/22 LUNDEEN/TRIPOLI
Hazardous weather outlook, Aug 26, 11:36 AM MDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1136 AM MDT TUE AUG 26 2014 NMZ401>417-TXZ418>424-271745- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1136 AM MDT TUE AUG 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEEP LAYER OF MOISTURE IS STREAMING OVER THE AREA. AS RESULT NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. PERIODS OF HEAVY RAINFALL WITH EXCESSIVE RUN OFF MAY PRODUCE FLASH FLOODING OVER PORTIONS OF THE AREA...ESPECIALLY NEAR IN THE MOUNTAINS AND NEAR THE BURN SCARS. NORMALLY DRY DRAINAGES AND ARROYOS MAY QUICKLY FILL WITH WATER AND DEBRIS. LOW WATER CROSSINGS MAY BECOME IMPASSABLE. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. STRONG THUNDERSTORMS MAY ALSO PRODUCE PERIODS OF SMALL HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LOW PRESSURE SYSTEM WILL PASS NORTH OF THE AREA ON WEDNESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH WEDNESDAY NIGHT. SOME OF THE THUNDERSTORMS WILL BE STRONG WITH PERIODS OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS UP TO 50 MPH POSSIBLE. RAIN AND STORMS WILL TAPER OFF AND END BY THE EVENING. THURSDAY THROUGH LABOR DAY WILL BE MOSTLY DRY WITH A FEW ISOLATED THUNDERSTORMS POSSIBLE OVER EASTERN PORTIONS OF OTERO AND HUDSPETH COUNTIES ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ALL OBSERVED HAZARDOUS WEATHER AND FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. LUNDEEN
In the hours before
Local storm report, Aug 26, 1:32 PM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
132 PM MDT TUE AUG 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN UPHAM 32.89N 107.00W
08/26/2014 M2.00 INCH SIERRA NM PUBLIC
SPACEPORT OFFICIAL REPORTS 2 INCHES OF RAIN FALLING IN
ABOUT 80 MINUTES. MAIN ROAD SOUTH OF THE THE SPACEPORT
WAS WASHED OUT AND WILL BE CLOSED UNTIL FRIDAY AUGUST
29.
&&
EVENT NUMBER EPZ1400368
JARThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:25 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Aug 27, 2:25 PM MDT | Areal Flood Advisory | EPZ | Sierra | 4 hr |
| Aug 27, 4:59 PM MDT | Special Weather Statement | EPZ | 31 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.